Acta Applicandae Mathematica

, Volume 67, Issue 1, pp 59–89 | Cite as

Space-Time Foam Dense Singularities and de Rham Cohomology

  • Anastasios Mallios
  • Elemer E. Rosinger
Article

Abstract

In an earlier paper of the authors, it was shown that the sheaf theoretically based recently developed abstract differential geometry of the first author can, in an easy and natural manner, incorporate singularities on arbitrary closed nowhere dense sets in Euclidean spaces, singularities which therefore can have arbitrary large positive Lebesgue measure. As also shown, one can construct in such a singular context a de Rham cohomology, as well as a short exponential sequence, both of which are fundamental in differential geometry. In this paper, these results are significantly strengthened, motivated by the so-called space-time foam structures in general relativity, where singularities can be dense. In fact, this time one can deal with singularities on arbitrary sets, provided that their complementaries are dense, as well. In particular, the cardinal of the set of singularities can be larger than that of the nonsingular points.

abstract differential geometry differential algebra de Rham cohomology 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Bell, J. L. and Slomson, A. B.: Models and Ultraproducts, An Introduction, North-Holland, Amsterdam, 1969.Google Scholar
  2. Biagioni, H. A.: A Nonlinear Theory of Generalized Functions, Lecture Notes in Math. 1421, Springer, New York, 1990.Google Scholar
  3. Berger, M. S.: Nonlinearity and Functional Analysis, Academic Press, New York, 1977.Google Scholar
  4. Blattner, R. J.: On geometric quantization, In: S. I. Anderson and H.-D. Doebner (eds), Nonlinear Partial Differential Operators and Quantum Procedures, Lecture Notes in Math. 1037, Springer, New York, 1983, pp. 209-241.Google Scholar
  5. Bredon, G. E.: Sheaf Theory, Springer, New York, 1996.Google Scholar
  6. Brylinski, J.-L.: Loop Spaces, Characteristic Classes and Geometric Quantization, Birkhäuser, Boston, 1993.Google Scholar
  7. Colombeau, J.-F.: New Generalized Functions and Multiplication of Distributions, Math. Stud. 84, North-Holland, Amsterdam, 1984.Google Scholar
  8. Dyson, F. J.: Missed opportunities, Bull. Amer. Math. Soc. 78(5) (1972), 635-652.Google Scholar
  9. Geroch, R. [1]: What is a singularity in General Relativity?, Ann. Phys. 48 (1968), 526-540.Google Scholar
  10. Geroch, R. [2]: Einstein algebras, Comm. Math. Phys. 26 (1972), 271-275.Google Scholar
  11. Geroch, R. and Traschen, J.: Strings and other distributional sources in general relativity, Phys. Rev. D 36(4) (1987), 1017-1031.Google Scholar
  12. Gillman, L. and Jerison, M.: Rings of Continuous Functions, Van Nostrand, New York, 1960.Google Scholar
  13. Gruszczak, J. and Heller, M.: Differential structure of space-time and its prolongations to singular boundaries, Internat. J. Theoret. Phys. 32(4) (1993), 625-648.Google Scholar
  14. Hawking, S. and Penrose, R.: The Nature of Space and Time, Princeton Univ. Press, 1996.Google Scholar
  15. Heller, M. [1]: Algebraic foundations of the theory of differential spaces, Demonstratio Math. 24 (1991), 349-364.Google Scholar
  16. Heller, M. [2]: Einstein algebras and general relativity, Internat. J. Theoret. Phys. 31 (1992), 277-288.Google Scholar
  17. Heller, M. [3]: Theoretical Foundations of Cosmology, Introduction to the Global Structure of Space-Time, World Scientific, Singapore, 1992.Google Scholar
  18. Heller, M. [4]: Geometry of transition to quantum gravity regime, Acta Phys. Polonica B 24 (1993), 911-926.Google Scholar
  19. Heller, M., Multarzynski, P. and Sasin, W.: The algebraic approach to space-time geometry, Acta Cosmologica XVI (1989), 53-85.Google Scholar
  20. Heller, M. and Sasin, W. [1]: Generalized Friedman's equation and its singularities, Acta Cosmologica XIX (1993), 23-33.Google Scholar
  21. Heller, M. and Sasin, W. [2]: Sheaves of Einstein algebras, Internat. J. Theoret. Phys. 34(3) (1995), 387-398.Google Scholar
  22. Heller, M. and Sasin, W. [3]: Structured spaces and their application to relativistic physics, J. Math. Phys. 36 (1995), 3644-3662.Google Scholar
  23. Kahn, D. W.: Introduction to Global Analysis, Academic Press, New York, 1980.Google Scholar
  24. Kaneko, A.: Introduction to Hyperfunctions, Kluwer Acad. Publ., Dordrecht, 1988.Google Scholar
  25. Kirillov, A. A. [1]: Elements of the Theory of Representations, Springer, New York, 1976.Google Scholar
  26. Kirillov, A. A. [2]: Geometric quantization, In: V. I. Arnold and S. P. Novikov (eds), Dynamical Systems IV. Symplectic Geometry and its Applications, Springer, New York, 1990, pp. 137-172.Google Scholar
  27. Kriegl, A. and Michor, P. W.: The Convenient Setting of Global Analysis, Math. SurveysMonographs 53, Amer. Math. Soc., 1997.Google Scholar
  28. Loš, J.: On the categoricity in power of elementary deductive systems and some related problems, Colloq. Math. 3 (1954), 58-62.Google Scholar
  29. Mallios, A. [1]: Geometry of Vector Sheaves. An Axiomatic Approach to Differential Geometry, Vols. I (Chapts. 1-5), II (Chapts. 6-11), Kluwer Acad. Publ., Dordrecht, 1998.Google Scholar
  30. Mallios, A. [2]: On an axiomatic treatment of differential geometry via vector sheaves. Applications, Math. Japonica (Intern. Plaza) 48 (1998), 93-184 (invited paper).Google Scholar
  31. Mallios, A. [3]: The de Rham-Kähler complex of the Gel'fand sheaf of a topological algebra, J. Math. Anal. Appl. 175 (1993), 143-168.Google Scholar
  32. Mallios, A. [4]: On an abstract form of Weil's integrality theorem, Note Mat. 12 (1992), 167-202 (invited paper).Google Scholar
  33. Mallios, A. [5]: On an axiomatic approach to geometric prequantization: A classification scheme à la Kostant-Souriau-Kirillov, J. Math. Sci. 95 (1999), 2648-2668 (invited paper).Google Scholar
  34. Mallios, A. [6]: Abstract differential geometry, general relativity, and singularities (invited paper, to appear).Google Scholar
  35. Mallios, A. [7]: Gauge Theories in Terms of Abstract Differential Geometry. Variational Principles and Lagrangian Formalism (book in preparation).Google Scholar
  36. Mallios, A. and Rosinger, E. E.: Abstract differential geometry, differential algebras of generalized functions, and de Rham cohomology, Acta Appl. Math. 55 (1999), 231-250.Google Scholar
  37. Michor, P. W.: Gauge Theory for Fiber Bundles, Monographs Textbooks Phys. Sci., Bibliopolis, Napoli, 1991.Google Scholar
  38. Mostow, M. A.: The differentiable space structures of Milnor classifying spaces, simplicial complexes, and geometric realizations, J. Differential Geom. 14 (1979), 255-293.Google Scholar
  39. Munkres, J. R.: Topology, A First Course, Prentice-Hall, New Jersey, 1975.Google Scholar
  40. Narasimhan, R.: Analysis on Real and Complex Manifolds, Masson, Paris, 1973.Google Scholar
  41. Nel, L. D.: Differential calculus founded on an isomorphism, Appl. Categorial Structures 1 (1993), 51-57.Google Scholar
  42. Oberguggenberger, M. B. and Rosinger, E. E.: Solution of Continuous Nonlinear PDEs through Order Completion, Math. Stud. 181, North-Holland, Amsterdam, 1994; see also review MR 95k:35002.Google Scholar
  43. Oxtoby, J. C.: Measure and Category, Springer, New York, 1971.Google Scholar
  44. Penrose, P.: Techniques of Diferential Topology in Relativity, SIAM, Philadelphia, 1972.Google Scholar
  45. Penrose, R., Shimony, A., Cartwright, N. and Hawking, S.: The Large, the Small and the Human Mind, Cambridge Univ. Press, 1997.Google Scholar
  46. Rosinger, E. E. [1]: Embedding of the D distributions into pseudo-topological algebras, Stud. Cerc. Math. 18(5) (1966), 687-729.Google Scholar
  47. Rosinger, E. E. [2]: Pseudotopological spaces, the embedding of the D distributions into algebras, Stud. Cerc. Math. 20(4) (1968), 553-582.Google Scholar
  48. Rosinger, E. E. [3]: Division of distributions, Pacific J. Math. 66(1) (1976), 257-263.Google Scholar
  49. Rosinger, E. E. [4]: Nonsymmetric Dirac distributions in scattering theory, In: Lecture Notes in Math. 564, Springer, New York, 1976, pp. 391-399.Google Scholar
  50. Rosinger, E. E. [5]: Distributions and Nonlinear Partial Differential Equations, Lectures Notes in Math. 684, Springer, New York, 1978.Google Scholar
  51. Rosinger, E. E. [6]: Nonlinear Partial Differential Equations, Sequential and Weak Solutions, Math. Stud. 44, North-Holland, Amsterdam, 1980.Google Scholar
  52. Rosinger, E. E. [7]: Generalized Solutions of Nonlinear Partial Differential Equations, Math. Stud. 146, North-Holland, Amsterdam, 1987.Google Scholar
  53. Rosinger, E. E. [8]: Nonlinear Partial Differential Equations, an Algebraic View of Generalized Solutions, Math. Stud. 164, North-Holland, Amsterdam, 1990.Google Scholar
  54. Rosinger, E. E. [9]: Global version of the Cauchy-Kovalevskaia theorem for nonlinear PDEs, Acta Appl. Math. 21 (1990), 331-343.Google Scholar
  55. Rosinger, E. E. [10]: Characterization for the solvability of nonlinear PDEs, Trans. Amer. Math. Soc. 330 (1992), 203-225; see also reviews MR 92d:46098, Zbl. Math. 717 35001, MR 92d:46097, Bull. AMS vol. 20, no. 1, Jan. 1989, 96-101, MR 89g:35001.Google Scholar
  56. Rosinger, E. E. [11]: Nonprojectable Lie Symmetries of nonlinear PDEs and a negative solution to Hilbert's fifth problem, In: N. H. Ibragimov and F. M. Mahomed (eds), Modern Group Analysis VI, Proceedings of the International Conference in the New South Africa, Johannesburg, January 1996, New Age Inter. Publ., New Delhi, 1997, pp. 21-30.Google Scholar
  57. Rosinger, E. E. [12]: Parametric Lie Group Actions on Global Generalised Solutions of Nonlinear PDEs, Including a Solution to Hilbert's Fifth Problem, Kluwer Acad. Publ., Boston, 1998.Google Scholar
  58. Rosinger, E. E. [13]: Arbitrary global Lie group actions on generalized solutions of nonlinear PDEs and an answer to Hilbert's fifth problem, In: M. Grosser, G. Hörmann, M. Kunzinger and M. B. Oberguggenberger (eds), Nonlinear Theory of Generalized Functions, Research Notes in Math., Chapman and Hall/CRC, London, New York, 1999, pp. 251-265.Google Scholar
  59. Rosinger, E. E. [14]: Space-time foam differential algebras of generalized functions and a global Cauchy-Kovalevskaia theorem, Private communication, Vancouver, 1998.Google Scholar
  60. Rosinger, E. E. [15]: Space-time foam differential algebras of generalized functions and a global Cauchy-Kovalevskaia theorem (revised), Technical Report UPWT 99/8, Univ. Pretoria, May 1999.Google Scholar
  61. Rosinger, E. E. [16]: Differential algebras with dense singularities on manifolds, Technical Report UPWT 99/9, Univ. Pretoria, June 1999.Google Scholar
  62. Rosinger, E. E. [17]: Dense singularities and nonlinear PDEs (to appear).Google Scholar
  63. Rosinger, E. E. and Rudolph, M.: Group invariance of global generalised solutions of nonlinear PDEs: A Dedekind order completion method, Lie Groups Appl. 1(1) (July-August 1994), 203-215.Google Scholar
  64. Rosinger, E. E. and Walus, E. Y. [1]: Group invariance of generalized solutions obtained through the algebraic method, Nonlinearity 7 (1994), 837-859.Google Scholar
  65. Rosinger, E. E. and Walus, E. Y. [2]: Group invariance of global generalised solutions of nonlinear PDEs in nowhere dense algebras, Lie Groups Appl. 1(1) (July-August 1994), 216-225.Google Scholar
  66. Rudin, W.: Principles of Mathematical Analysis, McGraw-Hill, New York, 1964.Google Scholar
  67. Sasin, W. [1]: The de Rham cohomology of differential spaces, Demonstratio Math. XXII(1) (1989), 249-270.Google Scholar
  68. Sasin, W. [2]: Differential spaces and singularities in differential space-time, Demonstratio Math. XXIV(3-4) (1991), 601-634.Google Scholar
  69. Scott, A.: Nonlinear Science, Emergence & Dynamics of Coherent Structures, Oxford Univ. Press, 1999.Google Scholar
  70. Sikorski, R.: Introduction to Differential Geometry (in Polish), Polish Scientific Publishers, Warsaw, 1972.Google Scholar
  71. Simms, D. J. and Woodhouse, N. M. J.: Lectures on Geometric Quantization, Lecture Notes in Phys. 53, Springer, New York, 1976.Google Scholar
  72. Souriau, J.-M. [1]: Structures des Systè mes Dynamiques, Dunod, Paris, 1970.Google Scholar
  73. Souriau, J.-M. [2]: Groupes différentiels, In: Differential Geometric Methods in Mathematical Physics, Lecture Notes in Math. 863, Springer, New York, 1980, pp. 91-128.Google Scholar
  74. Vassiliou, E. [1]: On Mallios A-connections as connections on principal sheaves, Note Mat. 14 (1994), 237-249.Google Scholar
  75. Vassiliou, E. [2]: Connections on principal sheaves, In: J. Szenthe (ed.), New Developments in Differential Geometry, Budapest, 1999, Kluwer Acad. Publ., 1999, pp. 459-483.Google Scholar
  76. Vassiliou, E. [3]: Topological algebras and abstract differential geometry, J. Math. Sci. 95 (1999), 2669-2680.Google Scholar
  77. Vassiliou, E. [4]: Flat principal sheaves, Preprint Univ. of Athens, Greece.Google Scholar
  78. von Westenholz, C.: Differential Forms in Mathematical Physics, North-Holland, Amsterdam, 1981.Google Scholar
  79. Walker, R. C.: The Stone-Čech Compatification, Springer, Heidelberg, 1974.Google Scholar

Copyright information

© Kluwer Academic Publishers 2001

Authors and Affiliations

  • Anastasios Mallios
    • 1
  • Elemer E. Rosinger
    • 2
  1. 1.Institute of MathematicsUniversity of AthensAthensGreece
  2. 2.Department of Mathematics and Applied MathematicsUniversity of PretoriaPretoriaSouth Africa

Personalised recommendations